Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 33, NWS Springfield, MO

April 11, 2022Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 11, 2022, 12:10 PM CDT for Newton County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2022, 12:10 PM CDT (17:10 UTC)
Expired
Apr 11, 2022, 12:45 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Newton County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-156 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS53 KSGF 111710
SVRSGF
MOC145-111745-
/O.NEW.KSGF.SV.W.0033.220411T1710Z-220411T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1210 PM CDT Mon Apr 11 2022

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Newton County in southwestern Missouri...

* Until 1245 PM CDT.

* At 1209 PM CDT, a severe thunderstorm was located over Wyandotte,
  or 10 miles east of Miami, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Southeastern Joplin...            Neosho...
  Seneca...                         Granby...
  Duquesne...                       Diamond...
  Loma Linda...                     Leawood...
  Silver Creek...                   Shoal Creek Drive...
  Saginaw...                        Redings Mill...
  Grand Falls Plaza...              Shoal Creek Estates...
  Dennis Acres...                   Cliff Village...
  Racine...                         

 This includes the following highways...
 Interstate 44 between mile markers 0 and 10.
 Interstate 49 between mile markers 22 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3677 9462 3700 9462 3706 9452 3706 9434
      3700 9418 3677 9454
TIME...MOT...LOC 1709Z 231DEG 51KT 3681 9470 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ML
1 follow-up statement
716 
WWUS53 KSGF 111747
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1247 PM CDT Mon Apr 11 2022

MOC145-111756-
/O.EXP.KSGF.SV.W.0033.000000T0000Z-220411T1745Z/
Newton MO-
1247 PM CDT Mon Apr 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NEWTON COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3677 9462 3700 9462 3706 9452 3706 9434
      3700 9418 3677 9454
TIME...MOT...LOC 1746Z 231DEG 51KT 3714 9419 

$$

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:29 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 11, 6:29 AM CDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
629 AM CDT Mon Apr 11 2022

Key Messages:

1. Thunderstorms, some severe, likely through this morning.

2. Additional rounds of severe thunderstorms Today through
Wednesday, with the chances for widespread storms Tuesday night
and Wednesday.

3. Quiet but cooler weather is then expected for Thursday and
Friday.

.SHORT TERM...(Today and tonight)
Issued at 1238 AM CDT Mon Apr 11 2022

Showers and thunderstorms, some of which were severe producing
large hail and heavy rainfall, developed in advance of a slow
moving cold front. The front is expected to progress rather slowly
to the south today with the front nearly along the I-44 corridor
for much of the morning with additional showers and storms
occuring through this morning and into this afternoon.

Thunderstorms developed and strengthened thanks to frontal
forcing, ample low level moisture, and a 40-50kt low level Jet
nosing into the region. This will continue into this afternoon
with reinforcing low level jet energy impinging on areas south of
I-44 into this evening, however, the threat for severe storms may
tapper off by late this morning. Thus, multiple rounds of rain
and storms are anticipated through today, slowly moving to the
southeast as the front progresses across the Ozarks through the
day today.

With the expected slow movement of the storms and very efficient
rainfall, some localized flooding may occur where storms move over
the same areas.

For tonight, synoptic and CAMS models indicate the front moving
southeast of the region, though there remains some question as to
how far south it will make it. A shortwave is expected to move
across the area early this evening, which should lead to
additional thunderstorm development along the front, mainly across
the southeastern Ozarks. The latest SPC day 1 risk looks well
placed showing severe potential south of I-44, but this will hinge
on the frontal progression. Regardless, additional showers and
storms, some of which may be severe will be possible again
overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 1238 AM CDT Mon Apr 11 2022

Tuesday and Tuesday night: A deepening surface low will move
across the central plains dragging a cold front, which will be the
next focus for storms in the region. Ahead of the front, the
surface pressure gradient will tighten continuing the southerly
flow of moisture from the Gulf through the day Tuesday and
producing gusty surface winds during the day from 25-35mph based
on current expectations.

A shortwave is expected to move through the area Tuesday evening,
potentially leading to storm development. This will be conditional
on convection being able to overcome a rather strong cap. If
convection in the plains can persist or can break through the cap
and be sustained, strong shear and very steep lapse rates/high
instability allow for a significant threat, especially with
regard to very large hail. Overall, the potential for convective
initiation appears low Tuesday evening.

Wednesday and Wednesday night: The sharp trough and cold front
will move through the Ozarks mainly after midnight Tuesday into
Wednesday, bringing much better chances for widespread convection
and severe storm.

Progged steep mid-level lapse rates will lead to as much as
2,000-3,000 J/kg of CAPE, which when combined with favorable
hodographs and 60-70 kts of deep layer shear will allow for very
large hail, strong damaging winds, and tornado potential. There is
some uncertainty in how much instability may develop however,
which would have an impact of the overall severity of the system.
Current expectations are for Wednesday morning in through the day
to have the best chances for widespread severe weather.

Thursday and Friday: A cooler period is expected for this period
with highs in the upper 50s to lower 60s and overnight lows in the
middle to upper 30s. Northerly flow and transient high pressure
will also potentially help in frost development, but this will
need to be monitored.

Saturday and Sunday: For the weekend, models continue to struggle
with the upper level features. There is some indication for a
period of rain but the timing and location remain in question.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon Apr 11 2022

Showers and thunderstorms will impact the region through the day
and into this evening. Flight conditions will be MVFR with
occasional IFR ceilings and visibilities as a very slow moving
front stalls across the area this morning before finally slowly
shifting south tonight.

While showers and storms should diminish by this evening, low MVFR
ceilings will remain in place overnight.

Additional thunderstorms are expected late Tuesday night and
during the day Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Apr 11, 5:31 AM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
531 AM CDT Mon Apr 11 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
531 AM CDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A cold front will stall over the region today. This front will
remain the focus for thunderstorms at times with some severe
storms possible with large hail and damaging winds being the main
concerns.

Localized flooding will be possible if thunderstorms move over
the same areas repeatedly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional storms will be possible late Tuesday night and
Wednesday as a large storm system moves through the central U.S..
Severe storms with all modes of severe weather will again be
possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Apr 11, 11:03 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 AM CDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             WILLARD                 37.31N 93.43W
04/11/2022  M1.25 INCH       GREENE             MO   BROADCAST MEDIA

            HALF DOLLAR SIZE HAIL WAS REPORTED IN
            WILLARD. TIME ESTIMATED VIA RADAR.

&&

JLR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:28 PM CDTSpecial Weather StatementSGFBarton, Jasper62 min
Apr 10, 11:47 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper58 min
Apr 11, 12:01 AM CDTSpecial Weather StatementSGFHickory44 min
Apr 11, 12:06 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Polk54 min
Apr 11, 12:09 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper66 min
Apr 11, 12:15 AM CDTSevere Thunderstorm WarningSGFCedar, Dade45 min
Apr 11, 12:26 AM CDTFlash Flood WarningSGFJasper6 hr
Apr 11, 12:48 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede32 min
Apr 11, 12:51 AM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence54 min
Apr 11, 1:19 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton41 min
Apr 11, 1:28 AM CDTSpecial Weather StatementSGFPolk32 min
Apr 11, 1:41 AM CDTSpecial Weather StatementSGFGreene, Lawrence64 min
Apr 11, 1:51 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence39 min
Apr 11, 2:18 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney42 min
Apr 11, 2:28 AM CDTSpecial Weather StatementSGFGreene, Webster32 min
Apr 11, 2:37 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster38 min
Apr 11, 2:55 AM CDTSpecial Weather StatementSGFPhelps, Pulaski50 min
Apr 11, 3:02 AM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski43 min
Apr 11, 3:09 AM CDTAreal Flood AdvisorySGFDade, Dallas, Greene, Jasper, Lawrence, Polk4 hr
Apr 11, 3:31 AM CDTSpecial Weather StatementSGFWright29 min
Apr 11, 3:43 AM CDTSpecial Weather StatementSGFPhelps32 min
Apr 11, 12:45 PM CDTSpecial Weather StatementSGFLawrence30 min
Apr 11, 1:44 PM CDTSpecial Weather StatementSGFPolk31 min
Apr 11, 1:47 PM CDTSpecial Weather StatementSGFNewton28 min
Apr 11, 3:12 PM CDTSpecial Weather StatementSGFTexas33 min
Apr 11, 3:44 PM CDTSpecial Weather StatementSGFDent31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.